Alert archive / Maine / Hurricane Force Wind Warnings in 2024

Hurricane Force Wind Warning 1, NWS Caribou, ME

January 9, 2024

NWS Caribou, ME issued this hurricane force wind warning at Jan 9, 2024, 3:43 AM EST. It took effect at Jan 10, 2024, 1:00 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 3:43 AM EST (08:43 UTC)
In effect from
Jan 10, 2024, 1:00 AM EST
Expired
Jan 10, 2024, 12:45 PM EST
In force
12 hr
Issued by
NWS Caribou, ME

What forecasters said that day

The local office's own words before this hurricane force wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this hurricane force wind warning went out at Jan 9, 12:55 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 9, 12:55 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1255 AM EST Tue Jan 9 2024

.SYNOPSIS...
High pressure will cross the region tonight and Tuesday. Strong
low pressure will approach Tuesday night and cross the area on
Wednesday. The low will continue into Eastern Canada on Thursday
followed by high pressure on Friday. Another strong area of low
pressure will occlude across the Great Lakes Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
Update...
Made minor changes with this update to reflect the latest
trends in observations and guidance. The forecast appears
generally on track.

Previous Discussion...
Quiet weather continues through this period under high pressure
at the surface and aloft. The high crests over the area Tuesday
with some sun early, but increasing high clouds can be expected
throughout the afternoon. Although there will be significant
warming aloft tonight into Tuesday, 925mb temps will remain
quite cool, decreasing tonight and only increasing slightly on
Tuesday. Given rather shallow mixing depths, highs will only
reach the mid teens in Aroostook County and low to mid 20s
further south.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Clouds will increase Tuesday night with snow beginning from
southwest to northeast as a strong upper level trough becomes
negatively tilted along the Eastern Seaboard. An intense
atmospheric river extending from the Caribbean Sea to Maine will
bring copious amounts of moisture with near record precipitable
water values over a cold air mass. A very strong low level jet
around 100 kt will bring strong to damaging winds and blowing
snow to the area. Heavy snow will transition to heavy rain along
the coast and through Bangor and Downeast Maine by late Tuesday
night into early Wednesday morning. There is some uncertainty
regarding the formation of a secondary surface low across
central portions of the area, which could lock in lower level
cold air. However, the strong jet lends to higher confidence of
a warm nose aloft changing precipitation to either sleet,
freezing rain, or rain across the north depending on the
evolution of the near-surface cold layer. Probabilities of sleet
were increased compared to the NBM based on this. Overall, QPF
has increased among both global and regional models to 1 to 2
inches with locally higher amounts along the coast and upslope
regions of the Central Highlands, resulting in higher snowfall
totals compared to the previous forecast. Much of this new snow
will melt and compact with the transition to rain, particularly
across the southern half of the forecast area. Here are detailed
impacts expected from the storm Tuesday night into Wednesday:

-Wind: Damaging wind gusts are likely along the coast and
 possible inland, depending on the evolution of a secondary area
 of low pressure which remains uncertain. Scattered to
 potentially widespread power outages will occur, although the
 inland extent of more significant outages remains uncertain at
 this time. Snow loading in combination with the winds could
 also exacerbate tree and power line damage.
-Coastal Flooding: Significant coastal flooding is possible
 around the 9AM high tide Wednesday morning. The tide will
 correspond to around the time of peak winds, producing a storm
 surge of over 2.5 feet on top of the astronomical tide. Please
 see the coastal flooding section below for more details.
-Snow: Heavy snow is expected late Tuesday night into Wednesday
 morning. Upslope winds across the Central Highlands will
 create snowfall rates in excess of 1 inch per hour with a high
 (>70%) potential for at least 6 inches of new snow and sleet
 accumulation prior to a transition to rain. Uncertainty remains
 regarding how quickly and to what extent warmer air aloft
 moves into northern Maine. However, even in warmer scenarios at
 least half of the precipitation across northern Maine will
 fall as snow.
-Blowing Snow: Strong southeast winds will produce blowing snow prior
 to precipitation transitioning to rain. Poor visibility and
 drifting snow will create additional travel hazards with
 whiteout or near-whiteout conditions possible across open
 areas, particularly in Aroostook County.
-Inland Flooding: Available snow water equivalent is very
 limited and well below normal for January across northern and
 eastern Maine, which did not receive as much snowfall as
 southern Maine from the recent system. While some urban and
 small stream flooding is possible during the heavy rain rates
 and snowmelt Wednesday, the threat of significant or widespread
 flooding is less compared to the mid-December system. Please
 see the hydrology section below for more details.

By Wednesday afternoon, winds and precipitation will decrease as
the surface and upper level troughs move overhead. Lingering
snow showers are expected into Thursday, particularly across the
higher terrain of the North Woods and Central Highlands.
Relatively mild temperatures in the upper 20s to 30s are
expected with an absence of colder air immediately behind the
system on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure builds towards the region Thursday night and
crests overhead Friday, leading to dry and seasonable weather.
Clouds increase Friday night as yet another storm system
approaches from the southwest. Another strong surface low is
expected to develop, but the favored ensemble solution currently
has a strong low occluding over the Great Lakes. This would
mean slightly weaker winds and northward moisture transport, as
well as an increased likelihood for a significant dry slot
moving in faster compared to the mid-week storm. The latest 12z
EC ensemble shows the greatest probabilities for 50 kt winds
lower and confined to the immediate coast instead of inland.
Probabilities for at least a few inches of snow are lower as
well, indicating potential for more rain and mixed
precipitation. Flooding may be a concern, but it is far too
early to get into any details. Lingering snow showers and
flurries are possible Sunday into Monday as a much colder, more
seasonable air mass moves into the area.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: High confidence in VFR through the TAF period
KFVE/KCAR/KPQI. High confidence in VFR through at least 4z at
KHUL with a low chance of MVFR at that (confidence to low to
reflect MVFR in TAFs there at this time). High confidence in
VFR through at least 23z at KBGR and KBHB, then high confidence
in conditions falling to MVFR by mid evening, then to IFR late
evening/around midnight. There is a low chance of LIFR at KBHB
towards the end of the TAF period, however confidence in this is
too low to reflect in the TAFs at this time.

NW winds 10KT or less becoming light and variable early this
morning. Winds at northern terminals increase out of the NW-NNW
at under 10kt this morning, then become light and variable
again this afternoon. Winds at KCAR and KPQI should remain light
and variable through the remainder of the TAF period. Winds at
the remainder of the terminals become out of the E-ESE at 10kt
or less this evening, with winds at KBHB and KBGR increasing to
around 15KT with gusts of 25-30KT towards/around midnight.

SHORT TERM: Tuesday night: VFR, becoming IFR or lower with snow
and blowing snow mainly after midnight. Snow transitions to
rain at Downeast terminals towards daybreak. SE winds 5-15 kt,
increasing to 20-30 kt with gusts to 40-45 kt inland and 50-55
kt along the coast. Strong LLWS.

Wednesday: IFR or lower. Snow and blowing snow at northern sites
transitions to mixed precipitation. Rain, heavy at times, at
Downeast sites, tapering off in the afternoon with a return to
VFR possible before sunset. Strong LLWS and SE wind gusts to
40-45 kt inland and 50-55kt along the coast early, decreasing
through the day.

Wednesday night: MVFR at northern sites, otherwise VFR. SW
winds 5-15 kt with gusts to 25 kt.

Thursday to Friday. VFR. SW to W winds 5-15 kt with gusts to 20 kt.

Friday night to Saturday: VFR, becoming IFR or lower with snow
and possibly blowing snow developing. A transition to mixed
precipitation and rain is possible from south to north. LLWS and
strong wind gusts are possible.

&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect for much of
the waters, with the exception of the intra-coastal waters,
through 4 AM. Conditions then expected to be below small craft
advisory levels on all the waters through the remainder of the
overnight and Tuesday. Light freezing spray overnight.

SHORT TERM: Seas and winds initially below advisory levels will
quickly increase towards storm force and marginal hurricane
force late Tuesday night into Wednesday. Seas locally in excess
of 20 feet are likely Wednesday. Winds decrease to gale force
Wednesday afternoon, then below gale force late Wednesday night
into Thursday. Another period of strong gale or storm force
winds is possible Saturday.

&&

.HYDROLOGY...
Heavy rain and snow melt is likely to cause another round of
small stream and urban flooding issues in the southern half of
the forecast area. This system is not expected produce as much
rain as the two events last December, nor is there much snow to
be added to runoff. However, flash flood guidance is low enough
at 3 and 6 hour intervals to prompt concern. The frozen ground
will promote rapid runoff and rainfall rates could be quite
heavy Wednesday morning and early afternoon.

At this point, chances are low for rivers such as the
Piscataquis to reach action stage or greater.

&&

.TIDES/COASTAL FLOODING...
The high tide on Wednesday morning near 915 am is expected to
align closely with peak storm surge. The highest astronomical
tides of the month will be later this week, but a storm surge of
2.5 to 3.5 feet will help compensate. As a result, we will be
looking out for minor flooding at Machias, along the Deer Isle
Causeway and in Bangor. The strong southeasterly push is now
expected to produce a decent surge up the Penobscot River to
Bangor and could affect Kenduskeag Plaza. The water levels are
up to 1 foot higher than the last December storm. As a result,
we have issued a Coastal Flood Watch for this tide.

Wave runup is also likely push water and rocks on roads such as
Seawall Road on MDI and along the Schoodic Peninsula. Erosion
may occur at locations such as Rogue Bluffs.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from this evening through Wednesday
     afternoon for MEZ001-003-004-010-031.
     Winter Storm Watch from late tonight through Wednesday
     afternoon for MEZ002-005-006-011-032.
     High Wind Watch from late tonight through Wednesday afternoon
     for MEZ015>017-029-030.
     Coastal Flood Watch Wednesday morning for MEZ029-030.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
     ANZ050-051.
     Hurricane Force Wind Watch from late tonight through Wednesday
     afternoon for ANZ050-051.
     Storm Watch from late tonight through Wednesday afternoon for
     ANZ052.

&&

Near Term...Maloit/MCW
Short Term...MStrauser
Long Term...MStrauser
Aviation...Maloit/MCW/MStrauser
Marine...Maloit/MCW/MStrauser
Hydrology...
Tides/Coastal Flooding...
Hazardous weather outlook, Jan 8, 3:41 PM EST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
341 PM EST Mon Jan 8 2024

MEZ002-005-006-011-032-092045-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Northern Washington-
341 PM EST Mon Jan 8 2024

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-092045-
Southern Penobscot-Interior Hancock-Central Washington-
341 PM EST Mon Jan 8 2024

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-031-092045-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
341 PM EST Mon Jan 8 2024

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-092045-
Coastal Hancock-Coastal Washington-
341 PM EST Mon Jan 8 2024

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT WEDNESDAY MORNING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-092045-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
341 PM EST Mon Jan 8 2024

...STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-092045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
341 PM EST Mon Jan 8 2024

...HURRICANE FORCE WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Force Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:37 AM ESTWinter Storm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington33 hr
Jan 9, 3:37 AM ESTWinter Weather AdvisoryCARHancock, Washington27 hr
Jan 9, 3:41 AM ESTHigh Wind WarningCARHancock, Penobscot, Washington33 hr
Jan 9, 10:22 AM ESTCoastal Flood WarningCARHancock, Washington25 hr

Nearby

Hurricane Force Wind Warnings in Maine, 2024Every hurricane force wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.